Alert archive / Minnesota / River Flood Watches in 2017

River Flood Watch 1, NWS Grand Forks, ND

March 3, 2017Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this river flood watch at Mar 3, 2017, 10:28 AM CST for Clay County, Minnesota; Cass County, North Dakota. It took effect at Mar 8, 2017, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 10:28 AM CST (16:28 UTC)
In effect from
Mar 8, 2017, 6:00 PM CST
Expired
Mar 6, 2017, 10:31 AM CST
In force
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Fargo (FGON8).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05054000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Mar 3, 10:04 AM CST, 24 minutes earlier.

Area forecast discussion, Mar 3, 10:04 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1004 AM CST Fri Mar 3 2017

.UPDATE...
Issued at 1002 AM CST Fri Mar 3 2017

Narrow band of light snow west of Minot to north of Bismarck. This
area will shift slowly east thru this evening. Just a short period
of light snow reaching the ground. Otherwise watching temps today
and they should reach the 20s with low 30s south.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CST Fri Mar 3 2017

Minimal impacts through the short term with low end snow chances
and temperatures main challenges. Warm advection -sn ahead of lee
trough currently still in Montana. With current progression of
trough have backed off on any pcpn reaching the forecast area
until noon or more likely later. When, if pcpn reaches the fa
later not anticipating any accumulations. With return flow and
warm advection temperatures should recover to seasonal averages.

Nam looks to be the odd model out on coverage of any -sn this
evening. Will maintain some low pops but confidence low. Otherwise
warm advection continues tonight and with anticipated cloud cover
minimum temperatures should hold in the 20s most areas.

.LONG TERM...(Saturday through Thursday)
Issued at 315 AM CST Fri Mar 3 2017

Significant warmup starts Saturday. Warm start, plenty of solar
and continued warm advection should combine for temperatures
climbing above average. Snow free areas should be able to climb
into the 40s with 30s elsewhere.

Sunday will be the warmest day with temperatures in the 40s and
50s.

Short wave lifting NE into the region Sunday night with upper
flow transitioning into a SW flow pattern will bring a return to
pcpn chances. With warm column phase will likely be liquid. At
this time any chances should be confined to the far NW towards
morning.

Surface low will lift NE through the fa Monday. Potential for pcpn
in warm sector somewhat in question with best chances across the
northern fa.

Weather impacts may increase significantly late monday afternoon
and Monday night as sharp cold front Crosses the FA. Will see pcpn
transition to snow and potential accumulations will depend on
surface low position and how much moisture is able to wrap around
low in deformation zone. Will also be wind on back side of fropa
so combo of snow and wind could result in visibility issues. Very
progressive nature of low and cold front will limit any potential
hazards to a relatively short period of time.

The Tuesday through Friday period starts off with upper air features
in poor agreement.  The position of a southern Canada upper low is
depicted over Sask/MB per ECMWF compared to nwrn Ont per GFS.  This
results in some timing differences of an initial upper short wave
ridge that will bring dry weather to the middle portion of next
week.  Both models then transition to a NW flow pattern as the upper
lows moves into the Hudson Bay area.  The model differences will
result in timing differences for a series of waves that will bring
chances of snow to the latter half of the week...as the pattern
becomes more zonal by Friday.  By mid to late week, ECMWF shows an
abundance of PAC moisture moving across the Canadian Rockies with
increasing chances of precip across mainly southern Sask and MB Thu
night into Friday.  The GFS shows a weaker clipper moving across the
area Wed night...with precip mainly across the north and
east...followed by a second wave bringing more widespread precip
across the region Thu night into Fri...when the ECMWF is further
north with the QPF.  Thus, confidence at this point is low by there
should be an increasing chance for precipitation late next week and
possibly across the northern portions of the CWA.  Daytime highs
will generally be in the 20s and 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 651 AM CST Fri Mar 3 2017

Kept conditions VFR through the period. -Sn this afternoon and
evening looking too spotty to mention in tafs at this point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Voelker
LONG TERM...Speicher/Voelker
AVIATION...Voelker
Hazardous weather outlook, Mar 3, 7:03 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
703 AM CST Fri Mar 3 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041315-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
703 AM CST Fri Mar 3 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong cold front will cross the region later Monday into Monday
night. This system has the potential to produce a winter mix of
precipitation and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:28 AM CSTRiver Flood WatchFGFClay48 hr

Nearby

River Flood Watches in Minnesota, 2017River Flood Watches in North Dakota, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.